Alert archive / South Dakota / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Aberdeen, SD

July 1, 2003Lyman County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 1, 2003, 6:49 AM CDT for Lyman County, South Dakota. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2003, 6:49 AM CDT (11:49 UTC)
Expired
Jul 1, 2003, 8:45 AM CDT
In force
116 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 011149
FFWABR
SDC085-011345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
649 AM CDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 845 AM CDT

* AT 649 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER THE WARNED   
  AREA...ESPECIALLY ALONG INTERSTATE 90 BETWEEN PRESHO AND VIVIAN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

$$
KEARNS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:48 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 1, 3:48 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
348 AM CDT TUE JUL 01 2003

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.
CONCERN THROUGH SHORT TERM WILL CONTINUE TO BE CONVECTIVE CHANCES
ALONG WITH TEMPERATURES.

SHORT WAVE CURRENTLY LIFTING OUT OF SOUTHERN MONTANA/NORTHERN
WYOMING WILL BE THE FEATURE TO KEY IN ON FOR LATE THIS AFTERNOON
INTO THIS EVENING.  ASSOCIATED SURFACE TROUGH CURRENTLY DRAPED
ACROSS FAR EASTERN WYOMING/MONTANA.  CURRENTLY GETTING SOME ISOLATED
THUNDER DEVELOPING ACROSS SOUTHWEST CWA IN 700 HPA WAA PATTERN AND
INTERACTION WITH OUTFLOW FROM EARLY CONVECTION WHICH PASSED THROUGH
WESTERN SOUTH DAKOTA.  WILL INCLUDE THIS IN ZONES THROUGH MID
MORNING.  MODELS IN GOOD AGREEMENT IN TAKING LONGWAVE RIDGE EASTWARD
TODAY WITH RIDGE RIDER MOVING INTO NORTHERN PLAINS THIS EVENING.
THIS WILL ALLOW FOR SOME EASTWARD PROGRESSION OF LOW LEVEL TROUGH
AXIS.  HOWEVER MAIN QUESTION FOR THIS AFTERNOON WILL BE CONVECTIVE
INITIATION.  FORECAST SOUNDINGS SHOWING NICE ELEVATED MIXED LAYER
WITH VERY STEEP 700-500 HPA LAPSE RATES IN PLACE ACROSS WESTERN CWA
FOR THIS AFTERNOON.  SHOULD SEE GRADUAL BREAKUP OF MORNING
CONVECTIVE DEBRIS CLOUDS AND THIS SHOULD PROVIDE FOR GOOD SURFACE
HEATING WITH TEMPERATURES REACHING INTO MID 90S ACROSS CENTRAL SOUTH
DAKOTA.  GIVEN RATHER HIGH MID LEVEL DEW POINT DEPRESSIONS...WILL
REALLY NEED SURFACE BASED PARCEL IN ORDER TO TAP INTO AFOREMENTIONED
INSTABILITY AND GOOD SURFACE HEATING DURING AFTERNOON MAY BE ENOUGH
TO OVERCOME CIN MAINLY ACROSS MISSOURI RIVER COUNTIES.  ONLY CONCERN
IS THAT BETTER LOW LEVEL CONVERGENCE WILL LIKELY REMAIN WEST OF CWA
DURING AFTERNOON WHICH MAY HINDER CONVECTIVE INITIATION.  FREEZING
LEVELS RISE TO ABOVE 15K FEET IN CONTINUED MID LEVEL WAA PATTERN
THIS MORNING WITH APPROACHING UPPER RIDGE SO DAMAGING WINDS LIKELY
WILL BE MAIN THREAT WITH ANY AFTERNOON CONVECTION ACROSS WESTERN
CWA.

FOR TONIGHT...THIS SHORT WAVE TROUGH WILL MOVE THROUGH NORTHERN
SOUTH DAKOTA.  ALSO SOME DECENT LOW LEVEL SPEED CONVERGENCE WITH
STRENGTHENING LOW LEVEL JET TONIGHT.  CURRENT FORECAST HAS LOWER END
CHANCE POPS ACROSS NORTHERN CWA AND OVERALL THIS SEEMS REASONABLE
WITH EXPECTATION OF -TSRA INITIATING NORTH OF CWA AND DROPPING
SOUTHEAST ALONG EDGE OF CAP.  JUST DID ADD SIGHT CHANCE OF -TSRA
ACROSS CENTRAL SOUTH DAKOTA FOR EARLY EVENING GIVEN WARMER NEAR
SURFACE TEMPERATURES AND BETTER CHANCE TO TAP INTO INSTABILITY
ASSOCIATED WITH ELEVATED MIXED LAYER.

WEDNESDAY STILL LOOKING VERY WARM AS LOW LEVEL TROUGH AXIS CONTINUES
TO SLOWLY MIGRATE EASTWARD PROVIDING AN EVEN MORE IDEAL WESTERLY
MIXING COMPONENT ACROSS WESTERN CWA.  HIGHS NEAR 100 VERY ATTAINABLE
ACROSS CENTRAL SOUTH DAKOTA.  FOR NOW STILL APPEARS BEST CHANCE OF
THUNDER ACROSS NORTHERN AREAS AS MID LEVEL THERMAL RIDGING EVEN
STRONGER ON WEDNESDAY ACROSS CENTRAL SOUTH DAKOTA.  ANOTHER SHORT
WAVE RIDES RIDGE ON WEDNESDAY NIGHT AND CURRENT FORECAST OF 30 POPS
ACROSS MAINLY NORTHERN AREAS LOOKS GOOD.  BOUNDARY GETS GOOD PUSH
THROUGH CWA ON THURSDAY AS STRONGER BROADER UPPER WAVE ROTATES
AROUND MANITOBA UPPER LOW GIVING COOLER CONDITIONS FOR LATE
THURSDAY.  ANY CONVECTIVE CHANCES WILL BE CONFINED TO EASTERN CWA ON
THURSDAY GIVEN EXPECTED BOUNDARY POSITION.  MARSILI

.LONG TERM...FRIDAY THROUGH MONDAY
DIRTY RIDGE WITH NEAR ZONAL FLOW THROUGH THE EXTENDED PERIOD WILL
SEND SHORTWAVES AND UNSETTLED CONDITIONS ACROSS THE REGION.  TIMING
OF WAVES UNCERTAIN SO HAVE NOT CHANGED POPS FROM PREVIOUS PACKAGE.
HOWEVER INSTABILITY DEVELOPS BY FRIDAY AFTERNOON WITH THE FIRST OF
THE WAVES...MAKING FRIDAY A CANDIDATE FOR ADDING POPS ABOVE THE
CURRENT NO WX FORECAST.  MEDIUM RANGE MODELS AGREE ON DIRTY RIDGE
AND KEEP IT OVER THE REGION BEYOND DAY 7.  EXPECT A WEAK SOUTHERN
FLOW TO SET UP SOME WARM AIR ADVECTION SATURDAY WHICH MAY RAISE
TEMPERATURES ABOVE CURRENT GUIDANCE.  MCNULTY

.ABR...NONE.
Hazardous weather outlook, Jul 1, 5:32 AM CDT, 1 hour 17 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA WILL GRADUALLY
DISSIPATE BY MID MORNING.  THESE THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE.

ISOLATED THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP BY MID TO LATE
AFTERNOON ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.  THE
ISOLATED THUNDERSTORMS WILL COME TO AN END EARLY THIS EVENING ACROSS
CENTRAL SOUTH DAKOTA...WITH A CHANCE OF THUNDERSTORMS CONTINUING
ACROSS NORTH CENTRAL SOUTH DAKOTA.  THIS CHANCE OF THUNDERSTORMS
WILL GRADUALLY SHIFT INTO NORTHEAST SOUTH DAKOTA AND FAR WEST
CENTRAL MINNESOTA BY LATE EVENING.  THERE IS A SLIGHT RISK THAT
THUNDERSTORMS THAT DO FORM LATE THIS AFTERNOON AND TONIGHT MAY BE
SEVERE.  THE MAIN THREAT WITH ANY THUNDERSTORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE WEDNESDAY
AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA EXTENDING INTO FAR WEST
CENTRAL MINNESOTA.  THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO
WEDNESDAY EVENING.  SOME OF THE THUNDERSTORMS MAY BE SEVERE
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

MARSILI

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:26 AM CDTSevere Thunderstorm WarningABRLyman49 min
Jul 1, 8:44 AM CDTFlash Flood WarningABRLyman3 hr

Nearby

Flash Flood Warnings in South Dakota, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.